Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 39, NWS North Platte, NE

May 31, 2009Brown County, Cherry County, Keya Paha County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 31, 2009, 4:30 PM CDT for Brown County, Cherry County, Keya Paha County, Nebraska. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2009, 4:30 PM CDT (21:30 UTC)
Expired
May 31, 2009, 4:53 PM CDT
In force
23 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

Counties Brown County, NE, Cherry County, NE, Keya Paha County, NE

The radar

The North Platte radar (KLNX), 100 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.5 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2009-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2009-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1633 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 312130
SVRLBF
NEC017-031-103-312230-
/O.NEW.KLBF.SV.W.0039.090531T2130Z-090531T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
430 PM CDT SUN MAY 31 2009

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BROWN COUNTY IN NORTH CENTRAL NEBRASKA...
  NORTHEASTERN CHERRY COUNTY IN NORTH CENTRAL NEBRASKA...
  WEST CENTRAL KEYA PAHA COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 530 PM CDT

* AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR SMITH FALLS STATE PARK...OR 10 MILES EAST OF
  VALENTINE...AND MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES WEST OF NORTH RIVER TRAIL BY 530 PM CDT...

LAT...LON 4284 9996 4260 10017 4283 10046 4291 10032
TIME...MOT...LOC 2130Z 296DEG 9KT 4285 10036

$$

MASEK
1 follow-up statement
000 
WWUS53 KLBF 312153
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
453 PM CDT SUN MAY 31 2009

NEC017-031-103-312202-
/O.CAN.KLBF.SV.W.0039.000000T0000Z-090531T2230Z/
BROWN NE-KEYA PAHA NE-CHERRY NE-
453 PM CDT SUN MAY 31 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHERRY...WEST
CENTRAL KEYA PAHA AND NORTHWESTERN BROWN COUNTIES IS CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED. ADDITIONAL 
THUNDERSTORMS WILL BE POSSIBLE THIS EVENING.

LAT...LON 4284 9996 4260 10017 4283 10046 4291 10032
TIME...MOT...LOC 2152Z 296DEG 9KT 4283 10029

$$

MASEK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:20 PM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, May 31, 3:20 PM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
320 PM CDT SUN MAY 31 2009

.SYNOPSIS...
AT THE SURFACE LOW PRESSURE OVER EASTERN NORTH DAKOTA WITH
TRAILING COLD FRONT INTO NORTHWEST SOUTH DAKOTA TROUGH AXIS INTO
THE NEBRASKA PANHANDLE. STATIONARY BOUNDARY OVER CENTRAL NEBRASKA.

H5 LOW SPINNING OVER FOUR CORNERS AS SEEN IN WATER VAPOR UNDER H5
RIDGE OVER WESTERN CONUS.

&&

.DISCUSSION...
MODELS IN FAIR AGREEMENT IN NEAR TERM NAM WRF HAD BEST HANDLE ON
PRECIPITATION ALONG THE SOUTH DAKOTA NEBRASKA BORDER THIS MORNING
AND WILL TREND PRECIPITATION FORECAST TOWARDS THAT MODEL. OUTFLOW
BOUNDARY FROM CELL IN SOUTH DAKOTA HAS CELLS GOING UP OVER CHERRY
COUNTY. MAIN FOCUS WILL BE NORTHERN NEBRASKA AND THEN THE NEBRASKA
PANHANDLE EARLY ON. FOCUS WILL SHIFT ALONG THE TROUGH AXIS THROUGH
THE LATE EVENING. SB CAPES AROUND 800-1000 J/KG CELL IN SOUTH
DAKOTA HAS A HISTORY OF LARGE HAIL. BULK SHEAR A LITTLE LACKING
FOR SUSTAINED SUPER CELLS. FRONT TO DROP SOUTH AFTER MIDNIGHT WITH
NORTH CENTRAL BECOMING FOCUS. UPPER LOW WILL BRING MOISTURE
STREAMING INTO THE FORECAST AREA OVERNIGHT WITH POOLING ALONG THE
FRONT. PWS APPROACHING 120 PERCENT OF NORMAL. SLOW STORM MOTION
ALONG THE FRONT WILL MAKE MODERATE TO HEAVY RAIN FALL AMOUNTS
POSSIBLE. WITH ENERGY MOVING OUT OF FOUR CORNERS FRONTAL BOUNDARY
WILL BECOME FOCUS FOR THUNDERSTORMS AGAIN ON MONDAY WITH FOCUS
SHIFTING TOWARDS SOUTHERN NEBRASKA THROUGH THE AFTERNOON. NAM AND
GFS DIFFER SOMEWHAT WITH ORIENTATION OF FRONT AND HAVE USED A
BLEND. TEMPERATURES TO THE NORTH OF THE FRONT EXPECTED IN THE LOW
70S WITH MID AND UPPER 70S SOUTH. FRONTAL BOUNDARY WILL ENHANCE
CHANCES FOR ISOLATED TORNADOES. LARGE HAIL SHOULD REMAIN MAIN
THREAT. UPPER LOW WILL KEEP RAINSHOWERS AND ISOLATED THUNDERSTORMS
IN THE FORECAST THROUGH TUESDAY NIGHT. HAVE LOWERED TEMPERATURES
TUESDAY WITH CONTINUING RAINSHOWERS. SLIGHT REBOUND WEDNESDAY AND
THURSDAY UNDER SURFACE HIGH PRESSURE WITH SLIGHT CHANCES RETAINED
THURSDAY NIGHT WITH FROPA. BOUNDARY PLACEMENT DIFFERS AMONGST
EXTENDED MODELS FOR THE WEEKEND AND HAVE LEFT THE FORECAST DRY FOR
NOW.

&&

.AVIATION...
SURFACE TROUGH IS MOVING SE ACROSS THE WESTERN PLAINS THIS AFTN. AS
IT PUSHES ACROSS THE TAF SITES...THIS EVENING/OVERNIGHT...ISOLD TO
SCT THUNDERSTORMS WILL BE POSSIBLE. CONFIDENCE HIGH ENOUGH TO TEMPO
TSRA FOR KVTN. FURTHER S FOR KLBF...MOISTURE IS LIMITED AND LOWER
CONFIDENCE...ESPECIALLY IN TIMING. HAVE MENTIONED CB WITH NO TEMPO
OF TSRA YET FOR KLBF...AND WILL MONITOR DEVELOPMENT OF TSRA TO THE
NORTH AND WEST. ATTM THINK ACTIVITY WILL REMAIN VFR WITH ONLY A
BRIEF/IN ANY/MVFR CONDITIONS EXPECTED WITH THE ISOLD ACTIVITY. ALSO
WILL WATCH WINDS SHIFT TO THE NW ON THE BACKSIDE OF THE TROUGH.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM/EXTENDED...POWER
AVIATION...MASEK
Hazardous weather outlook, May 31, 3:09 PM CDT, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
309 PM CDT SUN MAY 31 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-012015-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
309 PM CDT SUN MAY 31 2009 /209 PM MDT SUN MAY 31 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A SURFACE TROUGH OF LOW PRESSURE WILL ACT AS A FOCUS FOR
THUNDERSTORM DEVELOPMENT THIS EVENING...AND WILL MOVE ACROSS THE
OUTLOOK AREA FROM NORTHWEST TO SOUTHEAST.

THERE IS A SLIGHT RISK FOR ISOLATED SEVERE STORMS...GENERALLY
NORTH OF A LINE FROM OGALLALA IN KEITH COUNTY THROUGH MASON CITY
IN CUSTER COUNTY. A FEW STORMS MAY BECOME SEVERE AND CONTAIN HAIL
ONE INCH OR GREATER IN DIAMETER WITH DAMAGING WINDS AS WELL. THE
SEVERE THREAT SHOULD DIMINISH SHORTLY AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ON MONDAY...A SURFACE FRONT WILL BECOME POSITIONED NEAR THE
NEBRASKA AND KANSAS BORDER. MOISTURE AND INSTABILITY WILL
INCREASE NORTH OF THE FRONT ACROSS SOUTHERN NEBRASKA. A FEW
STORMS MAY BECOME SEVERE...MAINLY SOUTH OF HIGHWAYS 2 AND 91. THE
THUNDERSTORMS WILL ALSO BE SLOW MOVING WITH HEAVY RAINFALL AN
ADDITIONAL THREAT.

THE FRONT WILL PUSH WELL SOUTH OF THE AREA TUESDAY...WITH THE
NEXT CHANCE FOR ORGANIZED STORMS THURSDAY INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING
NORTH OF A LINE OGALLALA IN KEITH COUNTY THROUGH MASON CITY IN
CUSTER COUNTY.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MASEK

In the hours before

Local storm report, May 31, 4:09 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
409 PM CDT SUN MAY 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     HAIL             13 N RUSHVILLE          42.90N 102.47W
05/31/2009  E0.50 INCH       SHERIDAN           NE   PUBLIC

&&

SJACOBS
Local storm report, May 31, 4:25 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
425 PM CDT SUN MAY 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     HAIL             9 N RUSHVILLE           42.84N 102.47W
05/31/2009  E0.50 INCH       SHERIDAN           NE   PUBLIC

&&

SJACOBS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 3:35 PM CDTSevere Thunderstorm WarningLBFSheridan25 min
May 31, 3:57 PM CDTSevere Thunderstorm WarningLBFSheridan63 min
May 31, 4:34 PM CDTSevere Thunderstorm WarningLBFSheridan56 min
May 31, 5:12 PM CDTSevere Thunderstorm WarningLBFCherry63 min
May 31, 5:15 PM CDTSevere Thunderstorm WarningLBFCherry60 min
May 31, 6:10 PM CDTSevere Thunderstorm WarningLBFCherry24 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.